Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Pros & Cons From Not Taking Medications
Jun 11, 2008

I have recently tested HIV positive. I take no medication. What are the pros & cons of continuing without medication. Can a person within their first year of HIV encounter significant medical issues, if so, what might they be? Currently my CD4 is at 407, and viral loads are around 10,000...I have recently experienced swelling in the nerve of one of my eyes, I've been tested for everything, but they have not found the cause. Steroids are an option, but my doctor suggested we wait to see if the swelling goes away by its self. I am also feeling tierd, with a lack of concentration. It's like not knowing where to start some morning.

Response from Dr. Henry

The current threshold for recommending starting antiretroviral therapy in the US for asymptomatic patients is a CD4 count < 350. There is yet no consensus as to whether it is overall benefical to start ART at higher CD4 counts partly since short term risk for AIDS is low at those levels. CD4 counts < 500 may be linked to a range of non-AIDS medical problems in HIV+ persons (such as heart disease and cancer) but it is not proven that treatment will eliminate all HIV related health problems. If a patient is having symptoms likely due to HIV and/or has a high viral load (> 100,000) then consideration is more often given to start ART at higher CD4 counts. Your HIV specialist is the best person to assess the potential benefits in your case after thorough evaluation and discussion with you. KH



Previous
Sustiva induced gynecomastia
Next
Dry skin on palms and peripheral neuropathy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement